Jump to content

Topics About 'Insulin'.

These are topics that staff believe are closely related. If you want to search all posts for a phrase or term please use the Search feature.

Found 7 results

  1. eksolothreuthskagkouriwn

    Confused about IV Infusion that should not be stopped

    Hello to you all, first of all excuse any mistake cause I am not a native speaker of the English language. I study paramedics and currently I am on my first year. So, we had a conversation at class about IV infusions and our teacher told us to NEVER stop an IV infusion that contains heparin, inotrope drugs, insulin or TPN. When I asked why he just didn't answer cause this specific teacher seems not to care at all about explaining things to his students. So I am now curious ... Why should these drugs (mentioned above included TPN) NEVER be stopped? For example, if you want to administer a bolus medication. And if you are aware, I would really appreciate if you mentioned more drugs that should never be stopped while on IV infusion. I know 5 only. Thanks!
  2. NurseBettyICU

    IV Insulin and Cardizem

    Pt only has 1 IV currently. Insulin gtt infusing. Can another compatible medication be Y'd into this Insulin tubing? Same scenario, but Cardizem infusing (instead of Insulin). Can another compatible med be Y'd into the Cardizem? I overheard a nurse say that NEVER should any other med be running with Cardizem or Insulin bc it would push the Cardizem or Insulin into the patient too fast. Side note: pts are in ICU on continuous cardiac monitoring (Cardizem), BSG is being checked Q1 hr (Insulin).
  3. I am not familiar with these terms, I do know that R mean regular insulin, which I believe is short acting? Don't know about the rest.
  4. Hi All, I have a quick insulin scenario that I need help understanding. I am a student nurse currently working my gero rotation. I had a patient who is Type 1 diabetic with severe depression. Lunch is served at 12pm and I tested her BS at 11:15am. BS was 555 (normal for her). The sliding scale for BS > 450 = 6 units. The staff nurse advised me (and my instructor) to administer only 3 units of insulin AFTER lunch because the patient has a poor appetite (due to depression). This doesn't make sense me. I understand the rationale of administering only half the dose (wouldn't want BS to drop too low if giving 6 units since pt eats little); however, I don't understand why you wait to give insulin after lunch if the BS is already high. Wouldn't it make more sense to give before the meal? Can someone who is proficient with insulin please explain? I'm so confused. Thanks.
  5. I have asked this same question many times to my coworkers but there is never a straight answer. They are concerned about the pt having a hypoglycemic episode overnight since the novolog acts faster, and many times the pt doesn't want to eat something that late at night, so what I have observed by far is the levemir being given but not the corrective dose of novolog for BS in the range of 180's -200's. I'm a new nurse ( still doing the residency) and the most common insulin used on my floor are novolog (sliding scale) ACHS and Levemir (Bedtime) The protocol for sliding scale is if BS >150. I will also appreciate if someone can address the issue of NPO pt and insulin... to give or not to give ?? Thank you !!
  6. rn1924

    Insulin error

    Today, I was notified by the manager of another floor (a floor that I occasionally float to), that I had been involved in a patient safety issue and they wanted to talk to me about it long story short, a diabetic patient was admitted from the emergency room with an order for Humalog. When I checked their BS on admission, it was 66, so I gave them some juice and the doctors had me recheck. They also said to give the insulin when the sugar was above 100 I continued to check the BS, alerted them when the sugar was above 100, and gave the medication as ordered (right patient, right dose, right medication, right route) and checks the insulin with another nurse Checking the sugars after the insulin, the sugar was 129 before my shift ended. Two hours later, after I left, it was 23. The patient was discharged home before I worked the floor the next night. When the managers called me, they asked what happened, and what my rationale was for giving the medication, and why I thought the patient needed insulin Now I am worried that I may be at risk for losing my job because I did not catch that the patient should not have been ordered for the medication, nor did I give her any food with the insulin. I am going to talk with the managers later this week. Does anyone have any thoughts?! Was o ultimately at fault and at risk of being fired?
  7. 2bNurseTimTin

    'Runaway' IV of 50% dextrose?

    One patient had a ‘runaway’ IV of 50% dextrose. To prevent temporary excess of insulin or transient hyperinsulin reaction what solution you prepare in anticipation of the doctor’s order? A. Any IV solution available to KVO B. Isotonic solution C. Hypertonic solution D. Hypotonic solution